Alert archive / Kansas / Wind Advisories in 2011
Wind Advisory 15, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at May 12, 2011, 6:05 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 6 counties in Kansas; Dundy County, Nebraska. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2011, 6:05 PM MDT (00:05 UTC)
- Expired
- May 13, 2011, 12:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 11 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
058 WWUS73 KGLD 130005 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 605 PM MDT THU MAY 12 2011 COZ090>092-KSZ001-002-013-014-027-028-NEZ079-130600- /O.EXP.KGLD.WI.Y.0014.000000T0000Z-110513T0000Z/ /O.NEW.KGLD.WI.Y.0015.110513T0005Z-110513T0600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN 605 PM MDT THU MAY 12 2011 /705 PM CDT THU MAY 12 2011/ ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... ...WIND ADVISORY HAS EXPIRED FROM EARLIER TODAY BUT HAS BEEN EXTENDED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT. * PEAK WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 35 MPH WITH SOME GUSTS TO 45 MPH WILL CONTINUE THROUGH THE EVENING HOURS BEFORE GRADUALLY DIMINISHING BY MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
1 follow-up statement
577 WWUS73 KGLD 130545 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1145 PM MDT THU MAY 12 2011 COZ090>092-KSZ001-002-013-014-027-028-NEZ079-130645- /O.EXP.KGLD.WI.Y.0015.000000T0000Z-110513T0600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN 1145 PM MDT THU MAY 12 2011 /1245 AM CDT FRI MAY 13 2011/ ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT /1 AM CDT/ TONIGHT... WIND SPEEDS HAVE FALLEN OFF CONSIDERABLY COMPARED TO EARLIER TODAY AND THIS EVENING. HOWEVER WIND SPEEDS OF 20 TO 25 MPH WITH AN OCCASIONAL GUST TO 30 MPH WILL BE COMMON ACROSS MUCH OF THE AREA THROUGH SUNRISE FRIDAY MORNING. $$ 05
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 12, 5:20 PM MDT, 45 minutes earlier.
Area forecast discussion, May 12, 5:20 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU MAY 12 2011
.SHORT TERM (TONIGHT-SATURDAY)...
318 PM MDT THU MAY 12 2011
CHANCES FOR RAIN TONIGHT WITH SLIGHT CHANCES SATURDAY NIGHT.
TEMPERATURES WILL BE COOLER THAN NORMAL DURING THE PERIOD THANKS TO
THE NORTH WINDS. LOWS DURING THIS PERIOD WILL DIP INTO THE MID AND
UPPER 30S...WHICH MAY ENDANGER DELICATE OUTSIDE PLANTS.
TONIGHT...AS THE TROUGH CONTINUES TO MOVE EAST...LIFTING ASSOCIATED
WITH IT WILL BEGIN TO EXIT THE AREA FROM WEST TO EAST. NAM...GFS
AND SREF HAVE AN AREA OF 500MB VORTICITY...AS WELL AS SOME 700MB
LIFT...MOVE OVER THE WESTERN PARTS OF THE CWA...HOWEVER THE LIFT
MAYBE TOO FAR WEST OF THE TROUGH AND THE WRAP AROUND MOISTURE TO
PRODUCE PRECIP. STILL THE LIFT MAY ALLOW RAIN SHOWERS TO CONTINUE OVER
THE WESTERN CWA FOR A BRIEF TIME DURING THE EARLY EVENING BEFORE
ENDING. AS A RESULT HAVE PLACED ISOLATED SHOWERS IN THE FORECAST
FOR THOSE AREAS. OTHERWISE CHANCES WILL BE BEST OVER THE EASTERN
HALF OF THE CWA WITH HIGHEST CHANCES OVER THE EASTERN TIER OF
COUNTIES. WINDS WILL BE WINDY TONIGHT AS THE STRONG PRESSURE
GRADIENT REMAINS IN PLACE OVER THE CWA BEHIND THE EXITING SURFACE
LOW.
FRIDAY THERE MAY BE ENOUGH LIFT BEHIND THE DEPARTING TROUGH TO HAVE
SOME SHOWERS LAST INTO THE EARLY MORNING HOURS. OTHERWISE A JET
STREAK WILL MOVE OVER THE CWA BEHIND THE TROUGH...PLACING THE RIGHT
ENTRANCE OVER THE CWA. MODELS SHOW A SHORT WAVE RIDGE AND DRIER AIR
MOVING IN AT THE SAME TIME...SO WILL LIKELY ONLY HAVE A FEW CLOUDS
DESPITE THE FAVORABLE JET POSITION. THE WINDS WILL STRENGTHEN
DURING THE MID MORNING HOURS...BECOMING GUSTY AND WILL BE NEAR
ADVISORY CRITERIA. THE WINDS WILL THEN DECREASE A BIT DURING THE
MID AND LATE AFTERNOON AS THE PRESSURE GRADIENT WEAKENS THE
FURTHER THE SURFACE LOW MOVES AWAY FROM THE CWA. WILL HOLD OFF ON
ISSUING AN ADVISORY FOR NOW AS WIND SPEEDS MAY ONLY MEET LOW END
CRITERIA FOR A BRIEF TIME.
SATURDAY ANOTHER JET STREAK MOVES OVER THE CWA AHEAD OF A SHORT WAVE
TROUGH MOVING SOUTH FROM CANADA. AS THE JET STEAK PASSES OVER THE
NORTHEAST PART OF THE CWA DURING THE OVERNIGHT HOURS...LIFTING
ASSOCIATED WITH THE RIGHT ENTRANCE MAY LEAD TO SOME ISOLATED
SHOWERS. MEANWHILE A MINOR SHORT WAVE TROUGH AHEAD OF THE SHORT
WAVE RIDGE MOVING IN FROM THE WEST MAY LEAD TO SOME ISOLATED SHOWERS
OVER THE WEST. AVAILABLE MOISTURE AND AMOUNT OF LIFTING WILL BE THE
LIMITING FACTORS WITH THESE TWO FEATURES. SATURDAY THE WINDS WILL
BE BREEZY AHEAD OF THE UPPER LEVEL TROUGH APPROACHING THE CWA FROM
THE NORTH...THEN EASE DURING THE EVENING AND OVERNIGHT HOURS.
.LONG TERM (SUNDAY-THURSDAY)...
318 PM MDT THU MAY 12 2011
BREEZY TO WINDY CONDITIONS THROUGH THIS PERIOD WITH CHANCES FOR RAIN
SUNDAY AND TUESDAY THROUGH THURSDAY. TEMPERATURES THROUGH THE
PERIOD WILL BE NEAR TO SLIGHTLY BELOW NORMAL.
GFS...PREVIOUS GFS RUN...AND UKMET HAVE NORTHERN LOW OF THE DUMBBELL
PAIR MOVING OVER THE EASTERN PORTIONS OF THE CWA SUNDAY. THE LATEST
ECMWF RUN HAS IT OVER WESTERN MISSOURI...WHICH DIFFERS FROM THE
PREVIOUS RUN THAT WAS MORE IN LINE WITH THE GFS AND UKMET. HOWEVER
THE ECMWF DOES PLACE A JET OVER THE EASTERN CWA...WHICH MAY AID WITH
PRECIP. SO KEPT IN THE SLIGHT CHANCES FOR THE EAST...AND EVEN
EXPANDED THEM A BIT FURTHER WEST. AS THE TROUGH TO THE EAST EXITS
WINDS WILL BE BREEZY IN MAINLY THE EAST DURING THE BEGINNING OF THE
PERIOD.
BEHIND THE EXITING TROUGH A SHORT WAVE RIDGE WILL MOVE IN. THE
RIDGE AXIS WILL BE OVER THE CWA TUESDAY...HOWEVER A MINOR 700MB
SHORT WAVE TROUGH BEHIND THE RIDGE AXIS MAY LEAD TO SOME ISOLATED
SHOWERS OR THUNDERSTORMS TUESDAY OVER EASTERN COLORADO AND PARTS OF
WESTERN KANSAS.
MEANWHILE THE NEXT TROUGH REMAINS OVER THE WEST COAST UNTIL TUESDAY
NIGHT BEFORE MOVING ONSHORE...WHICH IS SLOWER THAN THE MODEL RUNS
YESTERDAY. AS IT PROGRESSES SOUTHEAST TUESDAY NIGHT...LIFTING AHEAD
OF THE TROUGH WILL BRING SLIGHT CHANCES TO THE CWA. THE CHANCES
INCREASE WEDNESDAY AND THURSDAY AS THE TROUGH NEARS THE AREA AND
LIFTING AND MOISTURE INCREASE OVER THE CWA. MODELS ARE IN GENERAL
AGREEMENT WITH THE TRACK OF THE TROUGH...HOWEVER THE SPEED OF THE
TROUGH AS IT MOVES SOUTHEAST IS STILL IN QUESTION. AS THE TROUGH
APPROACHES...WINDS WILL INCREASE IN THE WEST AND GRADUALLY
STRENGTHEN TOWARD THE EAST.
JTL
&&
.AVIATION...
520 PM MDT THU MAY 12 2011
FOR THE 00Z TAFS...MVFR AND IFR CEILINGS EXPECTED AT BOTH TERMINALS
OVERNIGHT AND INTO FRIDAY MORNING. AS THE LOW PRESSURE CENTER SLOWLY
MOVES EASTWARD...POTENTIAL FOR PRECIP AT THE TERMINALS WILL
DECREASE. COULD STILL SEE THUNDERSTORMS NEAR KMCK EARLY THIS EVENING
DEVELOPING FURTHER EAST AND MOVING WEST TOWARD THE TERMINAL. WINDS
WILL CONTINUE TO GUST OVERNIGHT...THOUGH SHOULD DECREASE INTO THE
MID 20 KT RANGE OVERNIGHT BEFORE INCREASING AGAIN DURING THE LATE
MORNING. AS MIXING AND WINDS INCREASE LATE TOMORROW MORNING...THE
CEILINGS SHOULD ALSO RISE INTO THE VFR RANGE.
CJS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR KSZ001-
002-013-014-027-028.
NE...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR NEZ079.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.
&&Hazardous weather outlook, May 12, 10:42 AM MDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT THU MAY 12 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1042 AM MDT THU MAY 12 2011 /1142 AM CDT THU MAY 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY FOR EASTERN COLORADO...DUNDY COUNTY NEBRASKA...AND FAR NORTHWEST KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL CONTINUE THROUGH THE AFTERNOON...DIMINISHING IN THE EARLY EVENING. ISOLATED THUNDERSTORMS WILL OCCUR TODAY...BUT THEY WILL NOT BE SEVERE. CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY EVENING... TUESDAY NIGHT...AND WEDNESDAY. THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:27 PM MDT | Frost Advisory | GLD | Cheyenne, Kit Carson, Yuma | 13 hr |
Nearby
Wind Advisories in Kansas, 2011Wind Advisories in Colorado, 2011Wind Advisories in Nebraska, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.